Alert archive / Alabama / Flash Flood Warnings in 2009
Flash Flood Warning 49, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Aug 21, 2009, 8:34 PM CDT for Calhoun County, Alabama. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2009, 8:34 PM CDT (01:34 UTC)
- Expired
- Aug 21, 2009, 10:00 PM CDT
- In force
- 86 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Calhoun County, AL
The radar
The Birmingham radar (KBMX), 117 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3044 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 700 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KBMX 220134
FFWBMX
ALC015-220300-
/O.NEW.KBMX.FF.W.0049.090822T0134Z-090822T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
834 PM CDT FRI AUG 21 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN CALHOUN COUNTY IN EAST CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...PIEDMONT...JACKSONVILLE...
* UNTIL 1000 PM CDT
* AT 833 PM CDT...THE NATIONAL WEATHER SERVICE HEAVY RAIN WITH UP TO
3 INCHES OF RAIN THAT HAS OCCURRED WITH ANOTHER 1 TO 2 INCHES
POSSIBLE.
* THE STORM PRODUCING FLASH FLOODING WILL GENERALLY REMAIN OVER
NORTHERN CALHOUN COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3389 8558 3387 8564 3384 8562 3378 8569
3372 8611 3377 8604 3380 8606 3392 8596
3392 8593 3391 8593 3391 8590 3392 8589
3396 8552
$$
75What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 8:01 PM CDT, 33 minutes earlier.
Area forecast discussion, Aug 21, 8:01 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 801 PM CDT FRI AUG 21 2009 .UPDATE...AVIATION DISCUSSION. && .DISCUSSION... THE COOL FRONT IS ON THE MOVE AND SHOULD REACH NW ALABAMA AROUND SUNSET. SURFACE DEWPOINT HAS ALREADY FALLEN TO 61 DEGREES AT MEMPHIS TENNESSEE. AHEAD OF THE FRONT...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS...WITH LOCALLY STRONG STORMS SOUTH OF I-20 IN MORE UNSTABLE AIR MASS. THUNDERSTORM INTENSITY AND COVERAGE WILL DECREASE AFTER SUNSET...BUT THERE WILL BE ENOUGH LIFT ALONG FRONT FOR CONVECTIVE DEVELOPMENT EVEN AFTER MIDNIGHT. SURFACE FRONT SHOULD BE NEAR TROY ALABAMA BY SUNRISE SATURDAY AND DIGGING UPPER TROF WILL PUSH MUCH DRIER ALOFT RAPIDLY SOUTHEASTWARD INTO ALABAMA. THERE MAY BE SOME LINGERING LOW CLOUDS ACROSS SOUTHEAST COUNTIES SATURDAY MORNING...BUT THESE SHOULD CLEAR OUT RAPIDLY. AFTER MANY DAYS OF 70+ DEWPOINTS...DRIER AIR WILL OVERSPREAD ALL OF CENTRAL ALABAMA OVER THE WEEKEND WITH DEWPOINTS FALLING INTO THE UPPER 50S TO LOWER 60S. FORECAST LOWS WILL NOT LIKELY SET ANY RECORDS...BUT READINGS WILL BE 5-10 DEGREES BELOW NORMAL. DRY WEATHER WILL CONTINUE INTO EARLY NEXT WEEK AND TEMPERATURES WILL WARM BACK TO NEAR AVERAGE VALUES AS UPPER TROF LIFTS OUT OF REGION. ONCE TROF LIFTS OUT OF AREA...A RATHER FLAT PATTERN DEVELOPS NEXT WEEK WITH A GRADUAL INCREASE IN MOISTURE OVER THE SOUTHEAST STATES. THIS WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS TO EASTERN COUNTIES BY WEDNESDAY AND THURSDAY. 58/ROSE && .AVIATION...00Z TAF DISCUSSION. MAIN CONVECTIVE ACTIVITY TO WATCH THROUGH THE REST OF THE EVENING IS GENERALLY ALONG THE I-20 CORRIDOR...FROM BHM AND EET EASTWARD. CARRIED A FEW HOURS OF VCTS TO COVER THE ONGOING SHOWERS AND STORMS...AND WILL ISSUE UPDATES AS NEEDED SHOULD ANY STORMS MORE SIGNIFICABTLY IMPACT TAF SITES. ONCE THE RAIN IS GONE...ISSUE THEN BECOMES DETERMINING IF LOW CLOUDS WILL FORM BEFORE SUNRISE...AND IF SO WHERE. MODEL OUTPUT SUGGESTS THAT THE BEST CHANCES OF STRATUS WILL BE AROUND ANB. TOUGH CALL...AND CONFIDENCE IN THE CURRENT FORECAST BETWEEN 06Z AND 14Z IS LOWER THAN NORMAL. ANY LOW CLOUDS THAT DO FORM SHOULD QUICKLY GIVE WAY TO CLEAR SKIES AFTER SUNRISE...WHICH WILL TRANSITION TO FAIR WEATHER CUMULUS BY NOON. /61/ && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 21, 6:46 PM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 646 PM CDT FRI AUG 21 2009 ALZ011>015-017>050-221130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 646 PM CDT FRI AUG 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. STRONG THUNDERSTORMS WILL BE POSSIBLE THROUGH 9 PM AREA-WIDE. THE PRIMARY THREATS WILL BE WIND GUSTS TO 45 MPH...LOCALLY HEAVY RAINFALL...AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED THIS EVENING. NO WATCHES ARE ANTICIPATED AT THIS TIME. 75
In the hours before
Special weather statement, Aug 21, 6:25 PM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 625 PM CDT FRI AUG 21 2009 ALZ047-220015- LEE- 625 PM CDT FRI AUG 21 2009 ...SIGNIFICANT WEATHER ALERT FOR LEE COUNTY UNTIL 715 PM CDT... AT 625 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR NOTASULGA...MOVING EAST AT 10 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ROXANA. LOACHAPOKA. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Aug 21, 6:49 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 649 PM CDT FRI AUG 21 2009 ALZ015-017-024-220045- BLOUNT-JEFFERSON-WALKER- 649 PM CDT FRI AUG 21 2009 ...SIGNIFICANT WEATHER ALERT FOR BLOUNT...JEFFERSON AND WALKER COUNTIES UNTIL 745 PM CDT... AT 648 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR ARKADELPHIA...OR 7 MILES NORTHEAST OF SUMITON... MOVING EAST AT 20 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... PARTRIDGE CROSSROADS. RICKWOOD CAVERNS. WARRIOR. TRAFFORD. COUNTY LINE. MOUNT OLIVE. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
Special weather statement, Aug 21, 6:56 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 656 PM CDT FRI AUG 21 2009 ALZ020-220045- CHEROKEE- 656 PM CDT FRI AUG 21 2009 ...SIGNIFICANT WEATHER ALERT FOR CHEROKEE COUNTY UNTIL 745 PM CDT... AT 656 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF MOSHAT...OR 9 MILES SOUTHEAST OF CENTRE...MOVING EAST AT 25 MPH. WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ELLISVILLE. SPRING GARDEN. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 75
Special weather statement, Aug 21, 7:35 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 735 PM CDT FRI AUG 21 2009 ALZ026-220115- ST. CLAIR- 735 PM CDT FRI AUG 21 2009 ...SIGNIFICANT WEATHER ALERT FOR ST. CLAIR COUNTY UNTIL 815 PM CDT... AT 734 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR CLAY...OR 7 MILES NORTH OF TRUSSVILLE...MOVING EAST AT 25 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ARGO. SPRINGVILLE. BRANCHVILLE. ST. CLAIR SPRINGS. CALDWELL. WATTSVILLE. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
Special weather statement, Aug 21, 7:38 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 738 PM CDT FRI AUG 21 2009 ALZ019>021-220130- CALHOUN-CHEROKEE-CLEBURNE- 738 PM CDT FRI AUG 21 2009 ...SIGNIFICANT WEATHER ALERT FOR CALHOUN...CHEROKEE AND CLEBURNE COUNTIES UNTIL 830 PM CDT... AT 738 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF PIEDMONT TO WEAVER...OR ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF PIEDMONT TO SAKS...MOVING EAST AT 20 MPH. WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... WEAVER. JACKSONVILLE. SPRING GARDEN. LIBERTY HILL. OAK LEVEL. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 75
Special weather statement, Aug 21, 7:40 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 740 PM CDT FRI AUG 21 2009 ALZ017-024-220115- BLOUNT-JEFFERSON- 740 PM CDT FRI AUG 21 2009 ...SIGNIFICANT WEATHER ALERT FOR BLOUNT AND JEFFERSON COUNTIES UNTIL 815 PM CDT... AT 740 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DALLAS TO CLAY...OR ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF SPRINGVILLE TO TRUSSVILLE... MOVING EAST AT 20 MPH. WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... REMLAP. CLEAR SPRINGS. HOLLY SPRINGS. HIGHLAND LAKE. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 75
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 8:12 PM CDT | Areal Flood Advisory | BMX | Calhoun, Cherokee, Cleburne | 2 hr |
Nearby
Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.